Accidental opioid overdose

What is an accidental opioid overdose?

An opioid overdose happens when the body has been overloaded with either a medication or an illicit opioid.1

Accidents can lead to overdoses because while opioids affect the nerves that feel pain, they also affect the nerves that control breathing. If this slows breathing too much, a person can fall unconscious, experience a coma, brain damage, or die.2

Accidental opioid overdose is more common than you think

Accidental drug overdose is the leading cause of accidental death in the US. Most of these involve opioids.3

Opioid medications used for pain are generally safe when taken for a short time and accounting for your own risk factors as prescribed by a doctor.2 But accidents can happen. You could accidentally take more than recommended. Your medicines may interact in ways you didn’t expect. You may have a medical condition that puts you at more risk than you thought. Someone could get into your medicine cabinet.4

The bottom line: Accidents happen. Just like you wear your seatbelt and keep a fire extinguisher in your home, having Kloxxado™ (naloxone HCl) nasal spray 8 mg in your first aid kit is a simple safety measure that could save your life.

Let your household members and friends know where to find Kloxxado™ so they can help you in case of an emergency.

It only takes 4 minutes

Permanent brain damage can occur within four minutes of oxygen deprivation.5

How to identify an accidental opioid overdose

During an opioid overdose breathing can decline drastically or stop, causing brain damage and death. Check for the following signs of an opioid overdose so you can act fast:

  • Person will not wake up and does not respond to your voice or touch
  • Breathing is very slow, irregular, or has stopped
  • Center part of their eye is very small, also known as “pinpoint pupils”

Take control of your safety. Talk to your doctor about your risk factors. Be ready with Kloxxado™.

Why Kloxxado™

Explore why Kloxxado™ is a powerful tool in the fight against opioid addiction and overdose.

Find Out More

Naloxone & opioid overdose resources

Get helpful online tools, answers to frequently asked questions and downloadable, printable materials.

Get Resources

References

  1. CDC, “Preventing an Opioid Overdose,” https://www.cdc.gov/drugoverdose/pdf/patients/preventing-an-opioid-overdose-tip-card-a.pdf, Accessed June 1, 2021.
  2. NIDA 2021, “Prescription Opioid DrugFacts,”  https://www.drugabuse.gov/publications/drugfacts/prescription-opioids, Accessed June 1, 2021.
  3. National Safety Council, “Addressing the Opioid Crisis.” https://www.nsc.org/home-safety/safety-topics/opioids, Accessed May 3, 2021.
  4. Mayo Clinic Staff 2020, “Medication errors: Cut your risk with these tips,” https://www.mayoclinic.org/healthy-lifestyle/consumer-health/in-depth/medication-errors/art-20048035, Accessed May 3, 2021.
  5. HHS 2019. “Non-fatal opioid overdose and associated health outcomes,” https://aspe.hhs.gov/basic-report/non-fatal-opioid-overdose-and-associated-health-outcomes-final-summary-report, Accessed May 2021.